Alert archive / Indiana / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Indianapolis, IN

June 21, 2010Greene County, Monroe County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 21, 2010, 5:52 PM EDT for Greene County, Monroe County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2010, 5:52 PM EDT (21:52 UTC)
Expired
Jun 21, 2010, 8:51 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Greene County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WGUS53 KIND 212152
FFWIND
INC055-105-220200-
/O.NEW.KIND.FF.W.0017.100621T2152Z-100622T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT MON JUN 21 2010

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GREENE COUNTY IN SOUTHWEST INDIANA...
  SOUTHERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 1000 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES THAT 1 TO 1.5 INCHES OF RAIN HAS      
  FALLEN WITHIN THE LAST HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. 

* ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE IN THE    
  WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
INDIANAPOLIS.

&&

LAT...LON 3897 8697 3917 8697 3917 8670 3919 8670
      3920 8640 3916 8638 3905 8638 3904 8634
      3900 8633 3899 8670 3898 8670

$$

SMF
1 follow-up statement
190 
WGUS73 KIND 220051
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EDT MON JUN 21 2010

INC055-105-220106-
/O.CAN.KIND.FF.W.0017.000000T0000Z-100622T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE-MONROE-
851 PM EDT MON JUN 21 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN GREENE AND
SOUTHERN MONROE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

LAT...LON 3897 8697 3917 8697 3917 8670 3919 8670
      3920 8640 3916 8638 3905 8638 3904 8634
      3900 8633 3899 8670 3898 8670

$$

SMF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:01 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 21, 4:01 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT MON JUN 21 2010

.UPDATE...

THE SYNOPSIS...NEAR TERM...SHORT TERM...LONG TERM AND HYDROLOGY
SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...

ACROSS THE FORECAST AREA THIS AFTERNOON...A COMBINATION WARM
FRONT/REMNANT OUTFLOW BOUNDARY WAS IN PLACE FROM EAST CENTRAL
KENTUCKY THROUGH SOUTHWEST CENTRAL INDIANA AND BACK INTO CENTRAL
ILLINOIS. TEMPS RANGED FROM THE UPPER 70S TO THE LOWER 90S...WITH
DEWPOINTS IN THE LOW TO MID 70S. SKIES HAD GENERALLY CLEARED IN
THE WAKE OF A MORNING MCS...ALLOWING AIRMASS RECOVERY TO BEGIN.
ADDITIONAL CONVECTIVE DEVELOPMENT WAS OCCURRING ACROSS WESTERN
ILLINOIS INTO CENTRAL MISSOURI.

&&

.NEAR TERM /TONIGHT/...

FORECAST FOCUS TONIGHT IS ON THUNDERSTORM/HEAVY RAIN POTENTIAL.

NAM APPEARS TO BE HANDLING CURRENT WEATHER SIGNIFICANTLY BETTER
THAN GFS AND OTHER MODELS...AND HAVE LEANED TO IT FOR DETAILS
OVERNIGHT. AIRMASS RECOVERY HAS BEGUN IN EARNEST AS WARM
FRONT/REMNANT OUTFLOW HAS RETREATED BACK NORTHWARD INTO THE
FORECAST AREA...AND SUNSHINE HAS RESUMED ACROSS MUCH OF THE AREA.

INSTABILITY GRADIENT IS LAID OUT RIGHT ACROSS THE AREA...WITH A
MLCAPE RANGE FROM 500 J/KG NORTHEAST...UP TO 4000 J/KG IN THE
SOUTHWEST. DEVELOPING CONVECTION SHOULD EVENTUALLY RIDE
EAST/SOUTHEAST ALONG THIS GRADIENT THIS EVENING AND
OVERNIGHT...WHICH WOULD PUT THE FORECAST AREA UNDER THE GUN ONCE
AGAIN TONIGHT FOR NUMEROUS THUNDERSTORMS POSSIBLY PRODUCING HEAVY
RAIN AND GUSTY WINDS.

HAVE GONE CLOSER TO NAM POPS WITH LIKELY FOR MOST OF THE CWA IN
THE EVENING...TAPERING DOWN SLIGHTLY LATER IN THE OVERNIGHT AS
REDEVELOPMENT OF ANOTHER MCS LATER IS SOMEWHAT LESS CERTAIN.

WARM MET TEMPS LOOK BEST W/ WIDESPREAD CLOUD COVER/PRECIP
PREVENTING SIGNIFICANT RADIATIVE COOLING.

SEE THE HYDROLOGY SECTION FOR MORE ON FLOOD POTENTIAL TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

SHORT TERM FORECAST FOCUS REMAINS ON THUNDERSTORM CHANCES AND HEAT.

RIDGE STRENGTHENS/BUILDS NORTHWARD SLIGHTLY TOMORROW AND
WEDNESDAY...AND THIS SHOULD DEFLECT THE PREFERRED TRACK FOR
CONVECTION JUST TO OUR NORTH. THUS...CHANCE POPS TAPERING FROM
NORTH TO SOUTH LOOK BEST. 700 TEMPS WARM SIGNIFICANTLY TOMORROW
AND REMAIN WARM INTO WEDNESDAY...WHICH WOULD PUT US ON THE
PERIPHERY OF ANY POP UP CONVECTION IN THE ABSENCE OF ANY
BOUNDARIES LAID OUT BY MCS ACTIVITY AS THE WEEK PROGRESSES.

ON TEMPS...MET GUIDANCE LOOKS MUCH BETTER COMPARED TO EXPECTED 850
TEMP PROGRESSION. MAV ALSO SEEMS TO BE STRUGGLING SIGNIFICANTLY
WITH VERY WET GROUND HOLDING DOWN DIURNAL HEATING POTENTIAL. THIS
STILL LEADS TO TEMPS IN THE LOW TO MID 90S.

HEAT INDICES TOMORROW SHOULD APPROACH OR EXCEED 100 DEGREES ACROSS
THE SOUTHWESTERN QUADRANT OF THE FORECAST AREA TOMORROW...AND WILL
GO AHEAD WITH A HEAT ADVISORY IN THIS AREA...AS IT APPEARS LESS
LIKELY THAT CONVECTION WILL PERSIST INTO THE MORNING HOURS
TOMORROW AS OCCURRED TODAY...SEVERELY IMPACTING MORNING DIURNAL
WARMING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

SIGNAL HAS STRENGTHENED SOMEWHAT IN LONGER RANGE MODELS THAT A
SIGNIFICANT BREAK IN THUNDERSTORM ACTIVITY CAN BE EXPECTED FROM
THURSDAY AFTERNOON THROUGH SATURDAY NIGHT...AS BROAD SURFACE HIGH
SHUTTLES EASTWARD ACROSS THE REGION. FRONT WILL BE PASSING THROUGH
THE AREA THURSDAY MORNING AND THIS SHOULD MODERATE MAX TEMPS
THURSDAY...BEFORE ANOTHER WARMUP BACK INTO THE UPPER 80S AND LOW
90S AS THE WEEKEND APPROACHES.

BACKED OFF HPC/MEX GUIDANCE CLOSER TO ENSEMBLE MEANS...AS AGAIN IT
APPEARS THAT GUIDANCE IS STRUGGLING WITH WET CONDITIONS WHICH WILL
HELP TO MODERATE HEATING SOMEWHAT.

PRECIP CHANCES RETURN SUNDAY AND SUNDAY NIGHT AS A FRONT SAGS
SOUTH THROUGH THE REGION.

&&

.AVIATION.../211800Z TAF ISSUANCE/...

EXPECT MOSTLY QUIET WEATHER TO RETURN THIS AFTERNOON AS AREA OF
THUNDERSTORMS OVER SOUTHEAST INDIANA AND SOUTHWEST OHIO CONTINUES
MOVING EAST. WOULD NOT RULE OUT AN ISOLATED THUNDERSTORM THIS
AFTERNOON AS A WEAK WARM FRONT IS ACROSS OUR AREA.

A MORE CONCENTRATED AREA OF THUNDERSTORMS WAS OVER EXTREME WESTERN
ILLINOIS AND WESTWARD.  THIS AREA WILL BEAR WATCHING FOR A RETURN OF
THUNDERSTORMS THIS EVENING. BOTH NAM AND RAPID REFRESH MODELS
INDICATE THIS...SO WILL GO WITH HIGH PROBABILITIES OF THUNDERSTORMS
FROM MID EVENING TO THE EARLY MORNING HOURS.  IFR FOG IS POSSIBLE
VERY LATE TONIGHT AFTER THUNDERSTORMS END.

ON TUESDAY WE WILL BE UNDER A SOUTHWEST FLOW WITH THE WARM FRONT
WELL TO OUR NORTH.  SOME MODELS INDICATE A THIRD ROUND OF
THUNDERSTORMS IS POSSIBLE BY TUESDAY EVENING.  WINDS WILL BE 7 KNOTS
OR LESS THIS AFTERNOON AND TONIGHT.  ON TUESDAY WINDS WILL BE FROM
THE SOUTHWEST AT AROUND 10 KNOTS.

&&

.HYDROLOGY.../FLASH FLOOD WATCH THROUGH TUESDAY MORNING/

GIVEN EXPECTATION OF ADDITIONAL THUNDERSTORMS THIS EVENING AND
TONIGHT...BOUNDARY IN THE AREA...PRECIPITABLE WATER VALUES AROUND
150 PERCENT OF NORMAL...DEEP WARM CLOUD DEPTH /FREEZING LEVELS
APPROACHING 15KFT/...AND VERY WET GROUND THROUGHOUT CENTRAL
INDIANA...HAVE GONE WITH A FLASH FLOOD WATCH FOR THE ENTIRE
FORECAST AREA THROUGH TOMORROW MORNING. FOR SEVERAL DAYS NOW...ANY
SIGNIFICANT CONVECTION HAS BEEN ENOUGH TO PRODUCE NUISANCE
FLOODING AT A BARE MINIMUM...AND WITH ONE HOUR FLASH FLOOD
GUIDANCE AS LOW AS AN INCH ACROSS MUCH OF THE AREA...ANTICIPATE
THAT HYDRO ISSUES WILL BE DEALT WITH AT SOME POINT OVERNIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FROM 7 PM EDT THIS EVENING THROUGH TUESDAY
MORNING FOR INZ021-028>031-035>049-051>057-060>065-067>072.

HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR INZ051>053-
060>062-067>070.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...JH
HYDROLOGY...NIELD
Hazardous weather outlook, Jun 21, 12:21 PM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1221 PM EDT MON JUN 21 2010

INZ021-028>031-035>049-051>057-060>065-067>072-221630-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1221 PM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH
ADDITIONAL THUNDERSTORMS IMPACTING THE REGION TONIGHT. A FEW STORMS
MAY BECOME SEVERE LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 70. GUSTY WINDS...HAIL...HEAVY RAIN AND
FREQUENT LIGHTNING WILL BE THREATS WITH ANY STORM THAT FORMS.

HEAT INDICES WILL RISE INTO THE 90S ACROSS MUCH OF CENTRAL
INDIANA...MAINLY SOUTH OF 70.

FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT FOR MANY AREA RIVERS.
SEE THE LATEST RIVER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR IN CENTRAL INDIANA
THROUGH EARLY THURSDAY...AND AGAIN ON SUNDAY. THE PRIMARY TIME
FOR STORMS WILL BE MAINLY FROM MID AFTERNOON THROUGH THE LATE
EVENING HOURS EACH DAY THOUGH LATE NIGHT STORMS MAY ALSO OCCUR.

THE POTENTIAL FOR STORMS TO BECOME SEVERE WILL EXIST...WITH GUSTY
WINDS...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING POSSIBLE.

EXCESSIVE HEAT WILL OCCUR DURING THE AFTERNOON HOURS THROUGH
WEDNESDAY. MAXIMUM TEMPERATURES NEAR 90 AND HEAT INDICES FROM 95
TO AROUND 100 DEGREES WILL BE POSSIBLE MOST AFTERNOONS.

FLOODING WILL CONTINUE ALONG AREA RIVERS THROUGH MUCH OF THE
PERIOD. CONTINUE TO REFER TO THE LATEST RIVER STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR
TONIGHT...AND AGAIN MONDAY THROUGH WEDNESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

In the hours before

Local storm report, Jun 21, 11:56 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1156 AM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       2 SE GREENSBURG         39.32N 85.45W
06/21/2010  M1.37 INCH       DECATUR            IN   PUBLIC

            AMOUNT MEASURED IN 37 MINUTES. WATER OVER ROAD TO UNKNOWN
            EXTENT.

&&

HEROLD
Special weather statement, Jun 21, 5:20 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 PM EDT MON JUN 21 2010

INZ061-062-212215-
GREENE-MONROE-
520 PM EDT MON JUN 21 2010

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHEAST OF BLOOMFIELD...OR 17 MILES WEST OF
BLOOMINGTON...AND MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HARRODSBURG AND WHITEHALL AROUND 535 PM EDT...
  SMITHVILLE AND INDIANA UNIVERSITY AROUND 540 PM EDT...

THIS THUNDERSTORM IS PRODUCING TORRENTIAL RAIN...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:31 AM EDTSpecial Weather StatementINDMadison44 min
Jun 21, 5:45 AM EDTAreal Flood AdvisoryINDMadison, Tipton3 hr
Jun 21, 6:17 AM EDTFlash Flood WarningINDMadison, Tipton3 hr
Jun 21, 6:38 AM EDTAreal Flood AdvisoryINDHoward3 hr
Jun 21, 7:33 AM EDTFlash Flood WarningINDHoward4 hr
Jun 21, 8:21 AM EDTFlash Flood WarningINDDelaware, Randolph3 hr
Jun 21, 9:03 AM EDTAreal Flood WarningINDMadison4 hr
Jun 21, 9:51 AM EDTAreal Flood WarningINDCarroll, Clinton, Delaware, Hamilton, Henry, Howard and 4 more6 hr
Jun 21, 10:17 AM EDTSpecial Weather StatementINDDelaware, Henry, Randolph, Rush58 min
Jun 21, 12:00 PM EDTAreal Flood WarningINDDecatur7 hr
Jun 21, 12:23 PM EDTAreal Flood WarningINDJennings4 hr
Jun 21, 4:00 PM EDTAreal Flood WarningINDJennings3 hr
Jun 21, 4:08 PM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more24 hr
Jun 21, 4:10 PM EDTHeat AdvisoryINDClay, Daviess, Greene, Knox, Lawrence, Martin and 4 more22 hr
Jun 21, 5:31 PM EDTAreal Flood AdvisoryINDGreene, Monroe, Owen3 hr
Jun 21, 6:07 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Lawrence, Monroe38 min
Jun 21, 6:13 PM EDTTornado WarningINDLawrence47 min

Nearby

Flash Flood Warnings in Indiana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.